Oklahoma, 2022High Wind and Winter Weather in Oklahoma, March 21 to 22, 2022
March 21 to 22, 2022 · NWS AMA · 4 events in 3 counties and zones
A strong upper level system moved through the combined Oklahoma and Texas Panhandles starting on the 21st and ending on the 22nd. This system brought some precipitation in the form of rain and snow and high winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moved through the combined Oklahoma and Texas Panhandles starting on the 21st and ending on the 22nd. This system brought some precipitation in the form of rain and snow and high winds. Winds were anywhere from 20 to 45 mph sustained, with gusts up to 64 mph. The night of the 21st, temperatures dropped to around 30 to 34 degrees Fahrenheit. Many areas stayed just above freezing with snow being very wet and heavy, which made it hard to be blown around by the wind. There was a small corridor just south of the Canadian River Valley where 6 to 9 inches of snow fell by the morning of the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 21, 5:29 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Mar 21, 5:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT Mon Mar 21 2022
.AVIATION...
00Z TAF Cycle
MVFR to IFR conditions are expected at all three TAF sites through
08Z to 13Z Tuesday in rain changing to snow or snow along with
blowing snow. All three TAF sites are forecast to become VFR after
08Z to 13Z Tuesday. North winds 25 to 35 knots gusting to 45 to 55
knots or higher through 00Z Wednesday.
Schneider
&&
.PREV DISCUSSION... /Issued 323 PM CDT Mon Mar 21 2022/
SHORT TERM...Today through Tomorrow...
A robust upper closed low is spinning over south central into
southeast New Mexico with a surface low across eastern New Mexico.
Already seeing some low level moisture advection into the
southern Texas Panhandle with dewpoints in the mid 40s to lower
50s and thunderstorm development along a surface trough. Some
surface based CAPE is present in this environment with about 1000
J/kg with 0-6km bulk shear of 40 to 50 knots capable of producing
large hail and damaging winds gusts. These thunderstorms are
quickly moving north, but will eventually be pushed east as the
surface low pushes east this afternoon.
Meanwhile, the cold front has already entered the northwest
Panhandles with strong north winds and cold air quickly filtering
into the area behind the front. The interaction of this frontal
passage and thunderstorms will need to be monitored as this
collision may enhance storms momentarily before they crossover
into the colder air. Also, the storms have the potential to latch
onto the frontal boundary and ride east as it pushes south.
Heading into this evening, the severe thunderstorm potential will
shift eastward as the front is expected to be through much of the
Panhandles by this evening. Any rain showers will transition to
snow from west to east tonight. The 700mb closed low will swing
across the Panhandles tonight along with the upper closed low,
which will introduce additional wrap around moisture. Some of the
models are hinting at the potential for an axis of moisture to
pivot across the Panhandles. The exact location of this axis of
moisture is not certain, but in general the thought is that this
axis will potentially setup along the I-40 corridor from west to
east before tilting southwest to northeast across the central
Texas and Oklahoma Panhandles.
Snow amounts have increased a bit with the potential for 3 to 5
inches across much of the central and southern Panhandles, with
hinting at the banding along the Canadian River Valley across I-40
west. Snow ratios continue to be lower, but they do approach a
10:1 ratio later tonight as colder air filters into the forecast
area with the passing of the upper low. These snow ratios will
give way to wet and heavy snow, which leads to the potential for
slow accumulation given temperatures will be marginal at the
surface. Therefore the roads may start off wet with the snow, but
if heavier snowfall does occur then the accumulation potential
increases as the ground temperatures will be overcome. Strong
north winds are expected to increase behind the front tonight with
sustained winds of 30 to 40 mph with gusts up to 50 to 60 mph
possible across much of the Panhandles through tomorrow. Given the
potential for the strong winds to line up with the moderate to
heavy snow periods, there is a likelihood for blizzard like
conditions of strongly reduced visibility. Since the snow is
heavier and wetter this go around, there is not as much of a
chance for the snow to blow and drift around once it starts
accumulating as it will stick to surfaces better.
The Winter Weather Advisory will be upgraded to a Blizzard Warning
in regards to the potential impacts from blowing snow and reduced
visibility across the Oklahoma Panhandle and much of the Texas
Panhandle.
Most of the precipitation will be over by tomorrow morning with a
slight chance for lingering rain/snow across the northeast early
tomorrow afternoon. Strong north winds will continue through the
day tomorrow with the potential for a wind highlight being needed
following the end of the snow and Blizzard Warning tomorrow
morning.
Tomorrow's temperatures have been lowered a bit from NBM to
reflect the potential lingering snow cover along with mostly
cloudy skies and strong north winds.
Rutt
LONG TERM...
North winds are expected to stay up in the 20 to 30 mph range with
higher gusts Tuesday night and Wednesday as the upper level low
slowly pulls away from the Panhandles. Winds will remain out of the
northwest on Thursday, but will be more in the 15 to 20 mph range.
Another cold front moves across the Panhandles on Friday pushing the
winds back up to 20 to 30 mph as an upper level short wave moves
southeast across the Central Plains. Upper level heights will then
rise through the weekend which will help to send high temperatures
above normal.
&&
.AMA Watches/Warnings/Advisories...
TX...Blizzard Warning until 10 AM CDT Tuesday for the following
zones: Armstrong...Carson...Deaf Smith...Gray...Hansford...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman.
Blizzard Warning until 10 AM CDT Tuesday for the following
zones: Dallam...Hartley.
OK...Blizzard Warning until 10 AM CDT Tuesday for the following
zones: Beaver...Texas.
Blizzard Warning until 10 AM CDT Tuesday for the following
zones: Cimarron.
&&
11Hazardous weather outlook, Mar 21, 5:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
608 PM CDT Mon Mar 21 2022
OKZ001>003-TXZ001>020-317-221100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
608 PM CDT Mon Mar 21 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Accumulating snow along with patchy blowing snow, strong north
winds and sharply reduced visibilities is expected across the
Oklahoma Panhandle and most of the Texas Panhandle except the
southeast section beginning late this afternoon and continuing
through tonight. A Blizzard Warning is in effect for this area
during this time period.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Blizzard Warning is in effect until mid Tuesday morning across
the Oklahoma Panhandle and most of the Texas Panhandle except the
southeast section. Three to five inches of total snowfall
accumulation are expected along with patchy blowing snow, strong
north winds and sharply reduced visibilities.
Strong north winds are anticipated Tuesday across the area, and
wind headlines may become necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Mar 21, 3:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM MARINE TSTM WIND 2 NW HEREFORD 34.84N 102.42W
03/21/2022 M59 MPH DEAF SMITH TX MESONET
FIRST OCCURANCE.
&&Local storm report, Mar 21, 3:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM NON-TSTM WND GST 2 NW HEREFORD 34.84N 102.42W
03/21/2022 M59 MPH DEAF SMITH TX MESONET
CORRECTS PREVIOUS MARINE TSTM WIND REPORT
FROM 2 NW HEREFORD. FIRST OCCURANCE.
&&Special weather statement, Mar 21, 3:30 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
430 PM CDT Mon Mar 21 2022
TXZ018-212200-
Armstrong TX-
430 PM CDT Mon Mar 21 2022
...A strong thunderstorm will impact portions of southern Armstrong
County through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Wayside, or 17 miles south of Claude, moving
southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3497 10163 3508 10162 3507 10161 3485 10114
3475 10113 3475 10159
TIME...MOT...LOC 2129Z 297DEG 10KT 3485 10141
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMLocal storm report, Mar 21, 4:01 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
501 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM NON-TSTM WND GST 6 E AMARILLO 35.22N 101.72W
03/21/2022 M58 MPH POTTER TX ASOS
ASOS STATION KAMA AMARILLO (ASOS).
&&Local storm report, Mar 21, 5:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM NON-TSTM WND GST 11 SSW ROMERO 35.58N 103.01W
03/21/2022 M64 MPH OLDHAM TX MESONET
HIGHEST WIND GUST. FIRST SEVERE WIND GUST
WAS AT 610 PM.
&&Local storm report, Mar 21, 6:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM NON-TSTM WND GST 4 SSW DALHART 36.02N 102.55W
03/21/2022 M58 MPH HARTLEY TX ASOS
ASOS STATION KDHT DALHART (ASOS).
&&Winter Weather, Beaver
- When
- March 21, 9:00 PM CST to March 22, 10:00 AM CST
- Where
- Beaver forecast zone
- Reported by
- Public
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
A few snow reports were received for Beaver County on the morning of the 22nd. Snow totals were around 1 for Beaver, Gate, and Slapout.
Winter Weather, Cimarron
- When
- March 21, 10:00 PM CST to March 22, 9:00 AM CST
- Where
- Cimarron forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A few reports of snow measurements were received across the county from CoCoRaHs and public reports. The measurements ranged from 1 in Wheeless to 2 in Boise City.
High Wind, Texas
- When
- March 22, 10:50 AM CST to 1:05 PM CST
- Where
- Texas forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The ASOS located at the Guymon Airport measured a wind gust of 62 mph at 1303 CST. Also, multiple mesonet stations located across the county measured sustained winds of 41 to 44 mph between 1050 CST and 1305 CST.
High Wind, Cimarron
- When
- March 22, 12:00 PM CST to 3:00 PM CST
- Where
- Cimarron forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Oklahoma mesonets located in the county measured sustained winds of 40-42 mph between 1200 CST and 1500 CST.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, March 21, 20221 death · 23 injured · $599,000 · EF3 · 57 events
- Tornadoes and Damaging Winds in Texas, March 21 to 22, 20221 death · 14 injured · $6.3 million · EF2 · 10 events
- Tornadoes and Flash Flooding in Texas, March 21 to 22, 202210 injured · $5.0 million · EF2 · 21 events
- Tornadoes and Hail in Oklahoma, March 21, 2022$1.2 million · EF2 · 8 events
- Tornadoes and Hail in Texas, March 21, 2022$10,000 · EF2 · 40 events
- High Wind in Utah, March 21, 2022$200,000 · 61 kt wind · 2 events
- High Wind in Texas, March 21, 2022$50,000 · 1 event
- Winter Storm and High Wind in Texas, March 21 to 22, 202257 kt wind · 29 events
- Winter Storm and Heavy Snow in New Mexico, March 21 to 23, 2022$20,000 · 57 kt wind · 11 events
- High Wind in Texas, March 21 to 22, 202260 kt wind · 10 events
- High Surf in Hawaii, March 21 to 23, 20228 events
- Winter Storm in Colorado, March 21, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015978, 1015977, 1015737, 1015744.